Learning thread (ER medicine) - page 11

Heres an idea. once you learn something new regarding ER medicine, post it here. it will become a nice discussion and we can all learn something. post something that you think most ER rns wont... Read More

  1. by   NurseTampa
    A 24 week fetus can be a viable fetus.
  2. by   care4you
    Quote from NurseTampa
    A 24 week fetus can be a viable fetus.
    may be viable, but will spend much time on a ventilator or some form of positive pressure breathing device due to the lack of surfactant in the lungs. may have to increase peep higher than on a normal infant also, to keep the alveoli expanded. (primary problem with being born at 24 weeks is resp. issues and increased risk for infection.)
  3. by   mitchsmom
    " most babies C-sectioned are on Tuesdays so the doctor can sleep in on Mondays"...

    while we're talking about babies...

    on my OB unit, I could see more babies sectioned on Tues morning - because we don't schedule inductions (or repeat/planned cesareans) on the weekend... hence, disfunctional inductions/labors from Monday would be hitting their 24hour-ish limit & heading down the hall for a cesarean.
    We are always slower on the weekend for this reason... many moms beg to be induced, and inductions happen during the week when MD's are in-house.
    Last edit by mitchsmom on Oct 27, '08 : Reason: spelling error
  4. by   DoubleblessedRN
    I thought some ER nurses might find this interesting: Anyone ever heard of "pseudoseizures"?
    About 6 months ago while working as a paramedic, I ran on a 30 year old male with a psychiatric & seizure hx. Upon our arrival he was actively seizing, and his girlfriend couldn't tell us much. He didn't respond immediately to IV Valium (the only benzo in our drug boxes) and when he DID stop seizing, he wasn't postictal at all. In fact, he was aggressive. He had seized multiple times. I, as well as 3 other paramedics and the hospital staff didn't believe he was faking it. I had never seen any seizure pt like that.
    I explained this to a respected neurologist, who was in somewhat of a hurry, but he told me it sounded like pseudoseizres and told me to do an internet search on it, so I did. It is also known PNES, or Psychogenic, Non-Epileptic Seizures. The pt usually does not respond to seizure meds, the EEG is normal and a neuro assessment is usually normal. The only way to make a true dx is EEG monitoring and a video camera. Here are two links if anyone cares to read more.

    http://www.med.umich.edu/opm/newspag...doseizures.htm
    http://www.emedicine.com/Neuro/topic403.htm
  5. by   care4you
    Quote from DoubleblessedRN
    I thought some ER nurses might find this interesting: Anyone ever heard of "pseudoseizures"?
    About 6 months ago while working as a paramedic, I ran on a 30 year old male with a psychiatric & seizure hx. Upon our arrival he was actively seizing, and his girlfriend couldn't tell us much. He didn't respond immediately to IV Valium (the only benzo in our drug boxes) and when he DID stop seizing, he wasn't postictal at all. In fact, he was aggressive. He had seized multiple times. I, as well as 3 other paramedics and the hospital staff didn't believe he was faking it. I had never seen any seizure pt like that.
    I explained this to a respected neurologist, who was in somewhat of a hurry, but he told me it sounded like pseudoseizres and told me to do an internet search on it, so I did. It is also known PNES, or Psychogenic, Non-Epileptic Seizures. The pt usually does not respond to seizure meds, the EEG is normal and a neuro assessment is usually normal. The only way to make a true dx is EEG monitoring and a video camera. Here are two links if anyone cares to read more.

    http://www.med.umich.edu/opm/newspag...doseizures.htm
    http://www.emedicine.com/Neuro/topic403.htm

    I had a similar incident earlier this week in the ER. A patient came in who was determined to have a seizure (witnessed by paramedics) but was not postictal at all. He was aggressive and ****** off that they brought him to the hospital. Some responses to questions made sense while others didn't. his tox screen came back negative for everything. The pt had a psych history also. I was told that in some patients with psych history, that are taking psych meds, they may have a different postictal state than the normal person.
    I found this very interesting... he said it had to do with the neuro make up and the use of psych meds.
  6. by   RiverNurse
    Hi all,

    I was helping another nurse with a pt presenting with the following:

    • Hx of MS - pt became increasingly lethargic over a period of 2 days
    • Mottling of trunk and flank, arms and legs that had been present for 3 days
    • Cyanotic nail beds (hand/feet)/thready pulses
    • COLD body/extremeties, cool face and neck
    • VS WNL (incl temp) - including O2 sats (O2 monitor was on her earlobe)
    • Above the neck - pale/waxy coloring w/flushed cheeks
    • No JVD
    • Pt could be roused upon arrival, then deteriorated with LOC, no "doll's eyes".
    • vomiting of coffee ground emesis
    • Unsure of hgb/hct labs at this point

    Any ideas of what may have been going on (with just the info given)? What is most peculiar are the VS being within limits, esp BP, but the mottling and cold extremeties... Respirations 14/min...

    Pt was intubated and placed on the vent. She was still mottled after 5 then 10 minutes after being on the vent. It was at that point I had another pt arrive and needed to attend to her, so I wasn't able to get any more info.

    Still cogitating. Everything I can think of would have (I thought) resulted in a low BP... esp if there was a bleed somewhere, however, hers was normal. What am I missing?

    I didn't have a chance to talk to her nurse before leaving at end of shift - and I've been thinking of this ever since.

    Many MANY thanks for this thread!

    River Nurse
  7. by   schizo_maja
    Quote from RN92
    Ok, now Im serious..I have found a good way of keeping beligerant, intoxicated, maybe confused/maybe not..pts from leaving the ER undetected. (you know, sometimes, when they get mad that they arent getting the attention they deserve - they will just leave unnoticed).
    ANSWER: I help them get undressed when they first get there - get them in a gown. Put their belongings in a bag. We keep their belongings at the desk. Pts arent going to leave the er without their wallet and clothes...and if they truly are confused and leave anyway - they wont get far in a gown without security or someone noticing them.

    Funny as it is, working in an inner city City Hospital, its part of our protocol. We put drunks, confused, elopement risk patient to "yellow" gown instead of a regular blue gown that will alert every staff and the hospital police that they cannot let this person past the door. We have our own locker for each patient belonging so they won't get mixed up or people try to help themselves with their properties.

    It is amazing that on Friday/ Saturday night, half of the ER is on yellow gown...

    It started long time ago, but really, we have one incident that a drunk left to comeback few hours later still drunk, altered LOC, but CT was done with a bleed, the hospital can't rule out if this was before or after the elopement...
  8. by   JStyles1
    we need more!!!
  9. by   amandaleebsn
    What are vesiculations?
  10. by   JStyles1
    Quote from amandaleebsn
    What are vesiculations?
    its really fasciculations


    and they are localized, small, involuntary muscle twitches
  11. by   rachelgp
    I've also seen orders for continuous Albuterol nebs to lower K+. Used Kayexolate, the insulin/dextrose/calcium chloride combo, and continuous albuterol nebs on a pt. with a K+ of 8.2. Seemed to work!
  12. by   JStyles1
    If a patient is on calcium channel blockers it is possible that the drug can mask the symptoms of an underlying hypoglycemia
  13. by   Froggywog
    Quote from Pineapple devil
    If a patient is on calcium channel blockers it is possible that the drug can mask the symptoms of an underlying hypoglycemia
    Its actually Beta-blockers that mask the signs of hypoglycemia...however, the only symptom of hypoglycemia that beta blockers do *not* mask is sweating since sweating is not affected by the sympathetic nervous system. The sweat receptors are actually innervated by the sympathetic system, but receive signals through muscarine receptors.

close